1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin & other long-term medical conditions

Discussion in 'Metformin/Biguanides' started by Libby3781, Aug 31, 2020.

  1. Libby3781

    Libby3781 Type 2 · Well-Known Member

    Messages:
    150
    Likes Received:
    62
    Trophy Points:
    68
    I have recently restarted taking slow release Metformin. However, within the first week of taking them I have found they have impacted on my colon condition in rather a major way.

    Basically, my colon doesn’t work. In order to force it to work I have to connect to an IV bag & force 2 litres of water through it. The Metformin have caused me to be constipated, therefore causing my colon to be blocked . So continuing with them longer-term really isn’t viable.

    Therefore, I feel I have no choice but to stop taking them, as the effect on my other condition out ways any potential positives I may or may not gain from Metformin.

    My DN isn’t going to be happy, but having tablets that effect my other condition isn’t a solution in my opinion. If the tablets didn’t have such an impact continuing to take them wouldn’t be a problem.

    Have any of you found yourself in a similar situation??? Thanks all in advance x
     
    • Hug Hug x 1
  2. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    4,130
    Likes Received:
    3,061
    Trophy Points:
    198
    Your DN can.... Okay, not suitable language in mind for the forum. It's your body, and you'll have to live in it. So it'd better be habitable! Metformin didn't quite mix well with my IBS, and after a few weeks of severe runs I was bleeding continuously from the back-end. So not the same as your issues, but yeah. Still unpleasant. There's other medication if you have to go that route. Dunno whether you're following low carb? Might be a solution if you're not yet. And if not, there's plenty of others drugs to try. Just make sure they don't incorporate metformin. (Some do).
     
    • Agree Agree x 1
  3. Libby3781

    Libby3781 Type 2 · Well-Known Member

    Messages:
    150
    Likes Received:
    62
    Trophy Points:
    68
    Thanks for your reply, much appreciated. Maybe I’m wrong for not being prepared to give Metformin a longer try. I’m sure the DN, might say something to that effect.

    I’m already on two types of insulin, not tried any diet changes. The only reason she has introduced the Metformin is due to the amount of insulin I’m having to take. Different tablet might be my best solution tho, thanks for the heads up about Metformin being in other tablets. I would never have thought that.
     
  4. novorapidboi26

    novorapidboi26 Type 1 · Well-Known Member

    Messages:
    2,831
    Likes Received:
    1,853
    Trophy Points:
    178
    Sounds like a clear cut case...you cant really use them I would say.....which isnt your fault.....there are other directions to go that will help the diabetes and keep your colon functioning...
     
    • Agree Agree x 1
  5. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    4,130
    Likes Received:
    3,061
    Trophy Points:
    198
    Well, considering your bowel issues... Constipation can get lethal. And metformin doesn't make that much of a difference. Not enough to risk your life and quality of life over, anyway. If your DN doesn't understand that, that's her problem. You're not a textbook diabetic, you have other things going on too, and they affect your treatment. Such is life. She'll just have to deal with her disappointment. ;)

    You could give low carbing a try so you can reduce your insulin-intake. Might be easier on the bowels. https://www.diabetes.co.uk/forum/blog-entry/the-nutritional-thingy.2330/ might be a place to start. Just be careful not to hypo eh.
     
    • Agree Agree x 1
  6. Andydragon

    Andydragon Type 2 · Well-Known Member

    Messages:
    374
    Likes Received:
    449
    Trophy Points:
    83
    Metformin can work well for some and not well for others. In your case it clearly is having an impact on other conditions and good doctors/nurses should take on board and offer alternatives and help you

    go back to them and tell them what it’s doing and that you don’t want to take it

    my doctor immediately took me off daplaflgozin due to the thrush I got. But I also decided to go back on it and put up with any repeat side effects as I wanted my bloods controlled at Covid. But that was from careful discussions with my surgery. Hopefully yours will be as reasonable but at the end of the day, its your body and you have to live with it every day
     
  7. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    13,543
    Likes Received:
    7,731
    Trophy Points:
    298
    @Libby3781 - What was your starting dose of this recent Metformin? Some find they can tolerate it, provided they start on a very low dose and if they need to increase, do so very slowly.

    Whilst the SR version is usually kinder to the innards, sometimes DN start on a higher does, because of that.

    One of the things Metformin tends to do quite well is help insulin resistance; which is often present in those who need to take larger than usual insulin doses, so I can see how your DN might be hopeful it could help you, but it really is time to have a chat with her, if you're really not getting along with it.
     
  8. annmcs

    annmcs · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    Yes i have i have been put on different tablets now ones that i have to take bloods twice a day. Constipation still the same
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook